News in RSS
Antibiotics Can Be the Problem, Not the Remedy
CAIRO, Jul 24 (IPS) - Four years after doctors prescribed antibiotics for a misdiagnosed kidney stone, David Fuller is a shadow of his former self. The 49-year-old Florida resident says he has never recovered from the severe side effects he suffered while on fluoroquinolones, a powerful class of synthetic antibiotics.
”I went from being a weight lifter to being unable to open a jar of peanut butter in a matter of days after taking these drugs,” he says.
Fluoroquinolones are a family of broad-spectrum antibiotics that include Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin). They are among the world's most prescribed drugs, used to treat everything from bronchitis to urinary tract infections. But they are not without risks.
”Doctors fail to realise that these drugs have a proven history of severe toxicity,” Fuller told IPS. ”They are not and cannot be considered first line agents, but drugs of absolute last resort.”
All fluoroquinolones are modeled on naxadilic acid, a synthetic antibiotic approved by the U.S. Food and Drug Administration (FDA) in 1963 for the treatment of urinary tract infections. Structural modifications in the 1980s improved their anti-bacterial activity, but also increased their potential toxicity to humans.
Abbott Laboratories ordered a worldwide recall of its drug Omniflox (temafloxacin) in 1992 after a number of liver failures and deaths. Raxar (grepafloxacin) was recalled by maker Glaxo Wellcome in 1999 after the drug was suspected of causing fatal heart arrythmias.
A class action lawsuit has been filed against German pharmaceutical giant Bayer for pushing its drug Cipro while allegedly failing to warn of its complications. Hundreds of U.S. media and postal workers who took ciprofloxacin during the 2001 anthax scare claim they suffered permanent nerve and tendon damage. Bayer denies any wrongdoing.
Drug manufacturers point out that less than five percent of patients are forced to discontinue taking fluoroquinolone antibiotics due to intolerable adverse reactions. They say severe side effects such as seizures, psychosis, skin blistering and paralysis are rare and resolve quickly once the patient stops taking the drug.
Fuller is not convinced. He still suffers chronic joint pain, hearing loss, vision disturbances and neurological problems. Doctors are at a loss to explain the condition.
”No disease has ever been identified and I have seen over a dozen specialists,” he says.
When Fuller posted his experience on the Internet, he discovered he was not alone. Thousands of so-called ”floxies” have banded together in the search for clues to a mystery illness they say began during or shortly after treatment with fluoroquinolone drugs. Some became ill after just one pill.
”The one thing all these victims have in common is the fact that the treating physician, having exhausted all other possible causes, continues to deny that the drugs could be responsible,” says Fuller.
Evidence is mounting to suggest this might not be case. Clinical studies have shown that fluoroquinolones intercalate with muscle and cartilage tissue to weaken tendons and joints. The drugs appear to cause changes at the cellular level which can take months or years to heal.
Dr. Ralf Stahlmann, director of the Institute for Clinical Pharmacology and Toxicology in Berlin, has spent over 10 years studying the mechanics of these structural changes. His research suggests that even small doses of fluoroquinolones can lead to tendon rupture, most often involving the Achilles tendon.
”We observed ultrastructural changes (ie. by electon microscopy) in rat tendons several months after a single oral dose of a fluoroquinolone,” he told IPS. ”I have no doubt what we found in rats corresponds to the clinical symptoms observed in patients during (fluoroquinolone) treatment.”
A recent study by France's Centre de Pharmacovigilence found that in most observed cases in which tendon damage was attributed to fluoroquinolone exposure the patients fully recovered within eight months. Nearly 20 percent of cases did not resolve, leaving patients with impaired limb function, pain at rest or a limp.
”The first time my Achilles tendon ripped I was sitting watching the TV. It just popped,” says Claire Walker, who has suffered tendon ruptures, burning sensations and severe depression since taking Avelox (moxifloxacin) for a sinus infection two years ago. ”If the drug can affect muscle tissue like that, imagine what it does to your brain, which is far more delicate.”
Regulatory bodies worldwide have acknowledged the risk of late tendon rupture, and require all drug manufacturers to include a warning on package inserts. Many doctors are now aware of the issue, but few accept the claim that the antibiotic's painful and often debilitating central nervous system (CNS) effects can also persist long-term.
”(Fluoroquinolones) promote a general higher CNS activity visible in effects like headache, dizziness, agitation, sleep disorders, psychoses and in rare cases, convulsions,” a researcher at Bayer Healthcare told IPS. ”No structural changes in the brain were necessary for these effects nor were irreversible damages observed in vivo or in vitro.”
Dr Jay Cohen, an expert on medication side effects, contends that something is causing patients' CNS symptoms to persist. In a study published in 2001, Cohen analysed 45 cases in which fluoroquinolones were associated with adverse effects involving the nervous system. He found that symptoms were typically long-term with some 91 percent exceeding one month in duration and 58 percent lasting more than one year.
”The drug companies don't want to know about it,” he told IPS. ”And without massive advertising, and thousands of drug reps to carry information to the offices of harried doctors, information moves slowly through the health care system.”
Cohen regrets that his findings have done little to discourage doctors from writing prescriptions. Cipro and Levaquin remain among the top 100 prescribed drugs, accounting for 3.3 billion dollars in annual global sales. They are available over the counter in many countries.
In the meantime, new fluoroquinolones are being developed, a trend that alarms dermatologist Dr Jerome Litt.
”There are too many fluoroquinolones and we need new ones like we need another nostril,” he says. ”They are given willy-nilly and inappropriately in many cases where older antibiotics -- the less expensive ones -- would work just as well.” (END/2004)
Send your comments to the editor
|If you think these stories are interesting and valuable, please help us continue to get the word out. You can support IPS by making a donation: just click on the button below.|